Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 33, NWS Midland/Odessa, TX

July 12, 2022Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 12, 2022, 9:43 PM CDT for Terrell County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2022, 9:43 PM CDT (02:43 UTC)
Expired
Jul 12, 2022, 11:45 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Terrell County, TX

The radar

The Laughlin AFB radar (KDFX), 170 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3155 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WGUS54 KMAF 130243
FFWMAF
TXC443-130445-
/O.NEW.KMAF.FF.W.0033.220713T0243Z-220713T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
943 PM CDT Tue Jul 12 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Southeastern Terrell County in southwestern Texas...

* Until 1145 PM CDT.

* At 943 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southeastern Terrell County

This includes US Highway 90 between mile markers 331 and 341.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 2989 10181 2990 10195 2998 10195 2998 10181

FLASH FLOOD...RADAR INDICATED

$$

Devin Chehak
1 follow-up statement
421 
WGUS74 KMAF 130347
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1047 PM CDT Tue Jul 12 2022

TXC443-130445-
/O.CON.KMAF.FF.W.0033.000000T0000Z-220713T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Terrell TX-
1047 PM CDT Tue Jul 12 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT THIS 
EVENING FOR SOUTHEASTERN TERRELL COUNTY...

At 1047 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1.5 and 2.5 inches of 
rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Southeastern Terrell County and US Highway 
  90 between mile markers 331 and 341.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 2989 10181 2990 10195 2998 10195 2998 10181

FLASH FLOOD...RADAR INDICATED

$$

Devin Chehak

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 8:38 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 12, 8:38 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
838 PM CDT Tue Jul 12 2022

...New UPDATE...

.UPDATE...
Issued at 836 PM CDT Tue Jul 12 2022

The Heat advisory has expired, updates issued to remove those
headlines.

&&

.AVIATION...
(00Z TAFS)
Issued at 610 PM CDT Tue Jul 12 2022

High based convection INVOF FST and possibly MAF is the main
concern for the 1st few hrs of this forecast. Outflow boundaries
assocd with tstms may provide focus for additional development for
the next few hrs and may result in BKN100 or so. As of the time
of this issuance the boundary was approx 33nm from MAF and 26nm
from FST. Passage of boundary is likely to turn winds from ne to
e-se and gusts 25-30kts are possible. Boundary moving at 20kts so
passage estimated 0015Z-0045Z, however downburst winds are
possible with storms, so locally much stronger winds are possible.
Overnight winds are kinda all over the place, but after 04Z winds
should be less than 10kts with possible exception HOB/CNM.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 159 PM CDT Tue Jul 12 2022

An upper level ridge is centered over/near the Four Corners region
and extends over Southeast New Mexico and West Texas. Showers and
thunderstorms will be possible this afternoon and evening from the
southeast Permian Basin to the Big Bend. Temperatures are a little
bit cooler today behind a cold front. However, temperatures are
still expected to reach the triple digits across most of the area
today. Heat Advisories are in effect today for Mitchell County, the
Davis Mountains, Terrell County, and lower Brewster County.

Temperatures tonight will mostly be in the 70s, and high
temperatures on Wednesday will be a degree or two cooler than today.
Showers and thunderstorms will be possible during the afternoon and
evening hours from Southeast New Mexico south to the Big Bend.
Surface winds will be out of the east to southeast which will aid in
bringing in low-level moisture. Temperatures Wednesday night will
again mostly be in the 70s.

&&

.LONG TERM...
(Thursday through  Monday)
Issued at 159 PM CDT Tue Jul 12 2022

Upper ridge will remain centered over the 4 Corners Region Thursday.
A week from now the ridge is expected to be in the same location so
little change in wx expected for the coming week.

life under the ridge... summer temps stay hot as 100s continue
Thursday through the weekend. As of yesterday MAF has hit 100 degree
24 times this year and on the way to what should be another one
today. Next week may have a few days where highs stay in the 90s.
Lows mainly in the 70s.

Rain chances not looking good for the coming week.  Could see a few
storms Thursday over the Lower Trans Pecos and SE Permian Basin.
Other than that could see a few storms over the Davis Mtns on
Tuesday. Rest of the forecast looks dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               76 100  78 102 /  10  10  10  10
Carlsbad                 73  98  74 101 /   0  20  20  10
Dryden                   78 101  78 102 /  20  10  20  20
Fort Stockton            76  98  76 100 /  20  20  20  10
Guadalupe Pass           70  90  72  93 /   0  20  20  10
Hobbs                    70  97  73  98 /   0  20  10  10
Marfa                    64  89  62  92 /  10  40  20  10
Midland Intl Airport     75  99  77 101 /  10  10  20  10
Odessa                   76 100  78 100 /  10  10  20  10
Wink                     76 101  76 102 /  10  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.

&&
Hazardous weather outlook, Jul 12, 8:36 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
836 PM CDT Tue Jul 12 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-140145-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
836 PM CDT Tue Jul 12 2022 /736 PM MDT Tue Jul 12 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

A slight chance of thunderstorms are possible this afternoon and
evening over the the Southern Permian Basin, lower Trans Pecos and
Big Bend. Any storm that does develop may be accompanied by frequent
lightning, gusty wind and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance thunderstorms over the Davis Mountains and
adjacent plains. Brief heavy rain will be the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 12, 6:19 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
619 PM CDT Tue Jul 12 2022

TXZ069-070-130000-
Reagan TX-Upton TX-
619 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of west central Reagan
and northeastern Upton Counties through 700 PM CDT...

At 619 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles north of Rankin, moving west at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Reagan
and northeastern Upton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3145 10176 3154 10217 3165 10211 3165 10203
      3153 10173
TIME...MOT...LOC 2319Z 108DEG 22KT 3151 10182

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:20 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
Jul 12, 9:57 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
Jul 12, 10:32 PM CDTSpecial Weather StatementMAFTerrell43 min
Jul 13, 3:13 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jul 13, 5:16 PM CDTSpecial Weather StatementMAFMidland44 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.